Texas, 2002

Hail and Damaging Wind in Texas, October 22, 2002

October 22, 2002 · NWS MAF · 4 events in 2 counties and zones

Several severe thunderstorms produced large hail up to the size of quarters across parts of West Texas. No reports of damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Several severe thunderstorms produced large hail up to the size of quarters across parts of West Texas. No reports of damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 22, 2:01 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Oct 22, 2:01 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CDT TUE OCT 22 2002

FOCUS OF THIS FORECAST PACKAGE WILL BE SHORT TERM THREAT OF A
FEW SEVERE STORMS.

LATEST ANALYSIS INDICATES A WEAK SFC LOW OVER THE MRF PLATEAU.  LEE
TROUGH EXTENDS N THROUGH ERN NM.  60 DEGREE TdS HAVE ADVECTED NW
AHEAD OF THIS FEATURE.

VAPOR IMAGERY DEPICTS THE FAIRLY STRONG WAVE MOVING OUT OF NRN
MEXICO.  ASSOCIATED LIFT IS BEGINNING TO INFRINGE ON THE WRN CWA.
RADAR/SATELLITE TRENDS CONCUR WITH INCREASING ACTIVITY...PARTICULARLY
NEAR THE DAVIS MOUNTAINS.

A WEAK SHORTWAVE...WHICH PRODUCED LIGHT SHOWER ACTIVITY AS IT
TRAVERSED THE AREA THIS MORNING...PROVIDED A NARROW ZONE OF
SUBSIDENCE ACROSS THE WRN HALF OF THE CWA.  THIS ALLOWED STRONG
INSOLATION...HENCE INCREASING INSTABILITY.  THIS COUPLED WITH MORE
THAN SUFFICIENT DEEP LAYER SHEAR SHOULD PROVIDE FOR A ROUND
CONVECTION...INCLUDING A FEW SEVERE STORMS.  MAIN THREATS SHOULD BE
LARGE HAIL AND DAMAGING WINDS.

A MORE LIMITED THREAT OF SEVERE SHOULD PERSIST INTO LATE WEDNESDAY...
AS A STRONG COLD FRONT PROGRESSES TOWARDS THE AREA. THAT FRONT MAY
AFFECT THE AREA A LITTLE AHEAD OF SCHEDULE....POSSIBLY INTO THE
NORTHERN BASIN BY MIDDAY THURSDAY.  WILL BEGIN TO TREND THURSDAYS
HIGHS DOWN ACROSS THE NORTH.  OTHERWISE WILL KEEP GOING FORECAST
INTACT...RAIN CHANCES AND ALL

MAF  60/78/54/64    6352
LSA  58/77/51/61    6463
6R6  62/80/56/73    5124
MRF  49/75/45/73    4112
CNM  53/78/51/73    5233

.MAF...
TX...NONE.
NM...NONE.

LINDLEY
Hazardous weather outlook, Oct 22, 1:45 PM CST, 2 hours 23 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-230930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT TUE OCT 22 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL OF
WEST TEXAS AND SOUTHEAST NEW MEXICO. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY SEVERE WEATHER HAZARDS. HOWEVER...AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND
THIS EVENING.

.WEDNESDAY THROUGH MONDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY ACROSS MUCH
OF WEST TEXAS AND SOUTHEAST NEW MEXICO...MAINLY EAST OF A
CARLSBAD...PECOS...SANDERSON LINE. LARGE HAIL WILL BE THE PRIMARY
HAZARD...ALTHOUGH ISOLATED DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE.

NO HAZARDOUS WEATHER IS FORECAST THURSDAY THROUGH MONDAY AT THIS
TIME.

TECHNICAL DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO WEST TEXAS AND
SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING. THE LIFT FROM THIS
SYSTEM WILL COMBINE WITH LOW LEVEL MOISTURE AND SURFACE HEATING TO
PRODUCE SCATTERED THUNDERSTORMS. SOME OF THESE THUNDERSTORMS ARE
EXPECTED TO BECOME SEVERE.

THUNDERSTORMS ARE FORECAST TO DEVELOP AGAIN WEDNESDAY AFTERNOON AND
EVENING. A FEW STORMS COULD BECOME SEVERE...WITH LARGE HAIL THE
PRIMARY SEVERE WEATHER HAZARD...BUT SEVERE THUNDERSTORM COVERAGE IS
EXPECTED TO BE MORE LIMITED.

CL

In the hours before

Special weather statement, Oct 22, 10:18 AM CST, 5 hours 50 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1118 AM CDT TUE OCT 22 2002

...LATE SEASON SEVERE WEATHER POSSIBLE THROUGH WEDNESDAY...

A FEW BOUTS OF SEVERE THUNDERSTORMS ARE EXPECTED TO IMPACT PARTS OF
WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH LATE WEDNESDAY.  THIS
INCLUDES THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS...AND A FEW
ISOLATED TORNADOES.

AN INITIAL EPISODE OF SEVERE WEATHER IS EXPECTED TO IMPACT THE REGION
LATE THIS AFTERNOON AND THIS EVENING.  SCATTERED THUNDERSTORMS SHOULD
DEVELOP AS A STRONG UPPER LEVEL DISTURBANCE MOVES EAST ACROSS THE
AREA.  ABUNDANT MOISTURE AND INSTABILITY...COUPLED WITH STRONG WIND
SHEAR...SHOULD PROVIDE AN ENVIRONMENT FAVORABLE FOR A FEW SUPERCELL
THUNDERSTORMS.  THIS ACTIVITY SHOULD PROGRESS FROM WEST TO EAST
ACROSS THE REGION THROUGH THE EVENING.

THE POTENTIAL WILL ALSO EXIST FOR ISOLATED SEVERE THUNDERSTORMS LATE
WEDNESDAY...AS STORMS DEVELOP ALONG AND AHEAD OF A STRONG COLD FRONT
WHICH WILL TRAVERSE THE AREA.  THE GREATEST RISK OF SEVERE STORMS
WEDNESDAY WILL GENERALLY BE ACROSS THE WESTERN LOW ROLLING PLAINS...
THE PERMIAN BASIN AND UPPER TRANS PECOS...AND FAR SOUTHEAST NEW
MEXICO.

LATE SEASON SEVERE WEATHER EVENTS CAN OFTEN TAKE AREA RESIDENTS BY
SURPRISE.  PERSONS PLANNING OUTDOOR ACTIVITIES SHOULD REMAIN
ESPECIALLY ALERT TO THE POTENTIAL FOR RAPIDLY CHANGING WEATHER
CONDITIONS THIS AFTERNOON AND EVENING.  BE PREPARED TO MOVE INTO A
SUBSTANTIAL SHELTER QUICKLY.

LINDLEY/LINDSEY/YOUNG
Special weather statement, Oct 22, 2:36 PM CST, 1 hour 32 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-057>062-067>069-074-075-
079>082-258-230200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
336 PM CDT TUE OCT 22 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 900 PM CDT TUESDAY EVENING (800 PM MDT
TUESDAY EVENING) FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...CRANE...DAWSON...ECTOR...GAINES...LOVING...MARTIN...
MIDLAND...UPTON...WARD AND WINKLER

IN SOUTHWEST TEXAS...

BREWSTER...CULBERSON...JEFF DAVIS...PECOS...PRESIDIO...REEVES AND
TERRELL

IN SOUTHEAST NEW MEXICO...

EDDY AND LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ALPINE...ANDREWS...ARTESIA...BAKERSFIELD...CARLSBAD...CRANE...
DRYDEN...FORT DAVIS...FORT STOCKTON...HOBBS...KERMIT...LAJITAS...
LAMESA...LOVINGTON...MARATHON...MARFA...MCCAMEY...MENTONE...
MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...PINE
SPRINGS...PRESIDIO...RANKIN...SANDERSON...SEMINOLE...SHEFFIELD...
STANTON...TATUM...AND VAN HORN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The radar

The Midland/Odessa radar (KMAF), 140 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pecos

When
October 22, 4:08 PM CST
Where
Pecos County, 10 mi SE of Ft Stockton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.783, -102.750

Quarter size hail was reported along Highway 285.

Hail, Pecos

When
October 22, 4:50 PM CST to 5:00 PM CST
Where
Pecos County, 26 mi SSW of Bakersfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.533, -102.450

Dime size hail was reported at two seperate rural residences in southeast Pecos County.

Thunderstorm Wind, Gaines

When
October 22, 6:55 PM CST to 6:58 PM CST
Where
Gaines County, 10 mi W of Seminole
Measured
50 kt (58 mph)
Reported by
STORM CHASER
Coordinates
32.717, -102.817

A storm chaser estimated a thunderstorm wind gust to 60 MPH along with one half inch hail.

Hail, Gaines

When
October 22, 8:17 PM CST
Where
Gaines County, 20 mi W of Seminole
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.717, -103.000

Quarter size hail was covering the ground along Highway 180/62 up to three inches deep.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318755, 5318754, 5318681, 5318756.